From Our 2011 Archives
Breast Cancer Survivors May Face Early Hip Fracture Risk
Latest Cancer News
Report Raises Questions About Breast Cancer Treatment Risk
By Salynn Boyles
Reviewed by Laura J. Martin, MD
Researchers say the combination of chemotherapy and other treatments such as aromatase inhibitors can lead to rapid bone weakening that may not be easily identified with bone mineral density testing.
In the February issue of Clinical Cancer Research, researchers reported on six hip fracture cases occurring in breast cancer survivors in their 50s treated at Northwestern University's Bone Health and Osteoporosis Center.
Only one of the women had osteoporosis. The other five had some evidence of bone thinning call osteopenia, but not enough to warrant treatment with osteoporosis drugs under current guidelines, says Beatrice J. Edwards, MD, who directs the center.
"This certainly raises the concern that breast cancer survivors who are at risk for fractures are not being identified or treated," Edwards tells WebMD.
Early Fracture Risk Explored
Roughly 200,000 new cases of breast cancer are diagnosed each year in the U.S., and about a quarter of them occur in women who have not yet reached menopause, Edwards says.
In these women, chemotherapy-induced menopause and other treatments have been associated with bone loss.
Aromatase inhibitors, which are now widely used to stop estrogen production in postmenopausal women with estrogen-positive tumors, are also known to weaken bones.
The average age of the six women studied was 53, and all had been treated for early-stage breast cancers. Five of the six had taken the aromatase inhibitor Arimidex.
In an effort to better understand the early fracture risk in breast cancer survivors, the Northwestern research team also examined reports submitted to the FDA's adverse event reporting system.
Of 78 fractures among women between the ages of 30 and 64 linked to breast cancer treatment, 19% were hip or femur fractures.
Expert: 'Aromatase Inhibitor Risk Known'
Edwards says the increased use of aromatase inhibitors may lead to a big rise in early fractures among breast cancer survivors in just a few years.
Charles L. Shapiro, MD, who directs the breast cancer program of the Ohio State University Medical Center, says the risks associated with aromatase inhibitor use have been well reported.
"I'm not really sure what this study of just six patients tells us," he tells WebMD. "We have known that aromatase inhibitors are associated with fractures. The women in this study were very young, but that doesn't really tell us much about the overall risk in younger women treated with these drugs."
Shapiro says women who take aromatase inhibitors should be closely monitored for bone loss, but he acknowledges that this isn't happening enough.
"Bone health often falls through the cracks, so it may be up to the patient to make sure someone on their health care team is monitoring this," he says.
He adds that breast cancer survivors on aromatase inhibitors should have a bone density test every two years. They should also take vitamin D and calcium and osteoporosis drugs, when clinically indicated.
"If this isn't happening, the patient should definitely ask why," he says.
SOURCES: Edwards, B.J. Clinical Cancer Research, published online February 2011.Beatrice J. Edwards, MD, director, bone health and osteoporosis program; associate professor of medicine and orthopaedic surgery, Northwestern University Feinberg School of Medicine, Chicago.Charles L. Shapiro, MD, professor of medicine; director of breast and medical oncology, Ohio State University Medical Center.News release, Northwestern University.